The MedicCast is a proud member of the ProMed Podcast Network.
A podcast for EMT’s, Paramedics, and other medical providers of all kinds.
Get the Brand New Commercial Free Version of the MedicCast!
Just $2 a month gets you enhanced podcasts, no commercials, and delivery via iTunes!
Sign up now and get the first week free!
Extra Content for MedicCast Listeners for less than $1 per day (via monthly subscription)
- NREMT Study and Prep Tips
- All Tips and Meds segments from the MedicCast and Nursing Show as separate downloadable files
- Special iTunes Podcast Feed for Members – Get the segments as a podcast
- Extra Members-Only content added monthly
Tip of the Week Antidepressant Overdose
with Lisa Booze of the Maryland Poison Center
Antidepressants, particularly TCAs were one of the most important causes of mortality resulting from poisoning and continue to be responsible for more deaths per prescription than all the other antidepressants put together. They are identified as one of the most common causes of self poisoning and comes in second to analgesics as the most common drug taken in drug overdose resulting to fatality.
There following are the types of antidepressants:
- Selective Serotonin Reuptake Inhibitors (SSRI)
- eg. Prozac (fluoxetine), Paxil (paroxetine)
- Serotonin and Norepinephrine Reuptake Inhibitors (SSNIs)
- eg. )Effexor (venlafaxine), Cymbalta (duloxetine)
- Tricyclic antidepressants (TCAs)
- eg. Elavil (amitriptyline), Tofranil (imipramine)
- Monoamine Oxidase Inhibitors (MAOIs)
- eg. Nardil (phenelzine), Parnate (tranylcypromine)
Since antidepressants is one of the leading causes in drug poisoning seen in emergency departments, EMTs and paramedics should be on the lookout for clinical manifestations of antidepressant overdose.
The clinical features of antidepressant overdose include the following:
- altered mental status, delirium, psychotic behavior, delirium and hallucinations and laterÃ‚ proceeds to lethargy, stupor, and coma.
- generalized seizures within 1-2 hours of ingestion
- pyramidal signs
- Conduction block
- Slowed ventricular conduction
- Sinus Tachycardia
- Hypertension (early)
- Cardiogenic shock
- Acute lung injury
- Aspiration pneumonitis
- Agitation (early)
- Dry skin and/or mucous membranes
- Decreased gastric motility/ileus
- Urinary retention
Emergency plan of management includes:
- Assess and treat ABC’s as needed
- Examination of clinical features
- Use charcoal or gastric lavage if within 1 hour after ingestion
- Give Sodium Bicarbonate for acidosis, arrhythmias and hypotension
- IV fluids (inotropes) for hypotension
- Monitor patient for risk of cardiac arrest and institute seizure precautions
Rate the podcast at iTunes and help others find the MedicCast
Get the MedicCast Newsletter — Sign up now — it’s free!
Call the Voice Mail Line — (941) 306-3342
email me at firstname.lastname@example.org
Song this week:
Music from The Podsafe Music Network
“No More Summertime Blues” by Geoff Smith
Click here to check out other Songs from the MedicCast Network Podcasts at the iTunes Store.
Until next time, Scene safety, BSI!
This work is licensed under a